|Topic:||11. Cystic Fibrosis / Adult / Case Report / Clinical Problems (CP)|
|Authors:||M.M. Howsare, K. El-Kersh; Louisville, KY/US|
Cystic Fibrosis (CF) is an inherited genetic disorder affecting the cystic fibrosis transmembrane conductance regulator (CFTR). Lumacaftor-ivacaftor was approved for treatment of CF patients homozygous for ΔF508 gene mutation. Lumacaftor acts as a partial corrector and ivacaftor acts as potentiator of CFTR.
A 27 year old male with a history of CF homozygous for ΔF508 gene mutation was noted to have a slow decline in FEV1. The decision was made to start him on lumacaftor/ivacaftor besides his CF therapy that included inhaled hypertonic saline, dornase alfa, budesonide/formoterol, and oral pancreatic enzymes. Baseline liver function tests were noted to be within normal limits prior to initiation of lumacaftor/ivacaftor therapy. The patient was started on two tablets (each containing lumacaftor 200 mg/ivacaftor 125 mg) orally every 12 hours as recommended. Approximately four weeks into therapy the patient presented to a local emergency room with complaints of abdominal pain, diarrhea, nausea, and vomiting. He was noted to have an isolated marked elevation of serum alkaline phosphatase (ALP) at 8,477 U/L (normal range 53-128 U/L) (Fig.1). Gamma-glutamyl transferase (GGT) levels remained within normal limits. Lumacaftor-ivacaftor was discontinued and he was admitted to our tertiary care center for further evaluation. The patient was not started on any new medications during the same period of time and he denied using any over-the-counter medication. The patient underwent computed tomography (CT) of the abdomen and pelvis, magnetic resonance cholangiopancreatography (MRCP), ultrasound of the liver and hepatic Doppler were all unrevealing. Whole body bone scan was normal with no osteoblastic or osteoclastic lesions. The patient received supportive care and his symptoms improved together with improvement in his ALP levels that trended down to normal and remained within normal limits at follow up (Fig.1)
Although adverse reactions related to elevation of serum transaminases were reported with lumacaftor-ivacaftor, isolated marked elevation of ALP was never reported before. The pattern of ALP elevation after starting the medicine and the resolution with discontinuation is suggestive of a medication adverse reaction in the absence of other causes. Rechallenge with the medication was not performed due to the severity of the reaction. Despite absence of rechallenge, the elevation of ALP is considered a probable/ likely cause both by Naranjo adverse drug reaction probability scale and by the WHO-UMC causality assessment system. As we continue to move forward with precision based therapies it is important to remain vigilant for unusual side effects.